Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 74, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 8, 2004, 10:54 PM EDT for Albemarle County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2004, 10:54 PM EDT (02:54 UTC)
- Expired
- Sep 9, 2004, 2:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Albemarle County, VA
The radar
The Sterling radar (KLWX), 137 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 090258 FFWLWX VAC003-090600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1054 PM EDT WED SEP 8 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS CONTINUED A * FLASH FLOOD WARNING FOR... ALBEMARLE COUNTY IN CENTRAL VIRGINIA * UNTIL 200 AM EDT * AT 1048 PM EDT...RADAR INDICATED AN AREA OF HEAVY RAIN WESTERN ALBEMARLE COUNTY. RADAR INDICATES THAT 5 OR MORE INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. EMERGENCY OFFICIALS REPORT FLOODING IN THE WESTERN SECTIONS OF THE COUNTY. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 200 AM EDT. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE CROZET AND FREE UNION. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3823 7863 3801 7874 3798 7860 3816 7851 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 8:26 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 8, 8:26 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
826 PM EDT WED SEP 8 2004
EVENING UPDATE...RADAR MOSAIC SHOWS HEAVY SHOWERS AND TSRA OVR THE
ERN WV PANHANDLE/WRN MD AND NRN VA. DRY SLOT IS PUNCHING INTO THE
SRN AND CNTRL SHENANDOAH VALLEY ATTM AS SEEN ON IR AND RADAR
IMAGERY. THREAT FOR HEAVY RAINS AND FLOODING CONTINUES MAINLY FOR
THE ERN WV PANHANDLE AND WRN MD WITH ONGOING ACTIVITY THERE RIGHT
NOW. 18Z GFS SUGGESTS AREA OF ENHANCED MOISTURE AND LIFT (H7-H5)
SHIFTING NORTH OF THE MASON DIXON LINE AFTER 06Z THU. THIS LOOKS
REASONABLE BASED ON IR AND RADAR IMAGERY WITH DRY SLOT ALREADY INTO
AUGUSTA COUNTY VA. SO EXPECTING RAIN TAPER OFF TO SCT LIGHT SHRAS
AFTER MIDNIGHT. CONSENSUS HERE IN THE OFFICE WAS TO LEAVE CURR FLOOD
WATCH AS IS FOR NOW BUT EXPECTING HEAVY RAIN THREAT TO END AFTER
MIDNIGHT. WILL UPDATE PRODUCTS SHORTLY AFTER MIDNIGHT AFTER TOR
WATCH EXPIRATION. THINK WOULD BE ABLE TO DROP FLOOD WATCH AT THAT
TIME TOO. A RIVER FLOOD WARNING WAS ISSUED EARLIER FOR THE CITY OF
WAYNESBORO. THE SOUTH RIVER FCST TO CREST NEAR FLOOD STAGE THERE
AROUND 2AM THU. PLEASE REFER TO CURR FLOOD WARNINGS OR STATEMENTS.
ROSA
PREVIOUS AFD....
&&
.AVIATION: CLOUD BASES WILL CONTINUE TO FLUCTUATE AROUND CONVECTIVE
ACTIVITY...BUT TREND SHOULD BE FOR BASES TO LOWER AS CONVECTIVE
ACTIVITY WANES THIS EVENING. VISIBILITIES WILL FLUCTUATE NEAR
SHOWERS AND THUNDERSTORMS. WINDS MAY GUST TOMORROW AROUND 20-25KT
MIXING HIGHER WINDS TOWARDS THE SURFACE.
&&
.MARINE: WINDS WILL BECOME SOUTHERLY AND INCREASE TO SMALL CRAFT
RANGE OVERNIGHT. THIS WILL ALSO ALLOW WATER LEVELS TO INCREASE TO
ABOUT 1-2 FEET ABOUT NORMAL (LEVELS ARE ABOUT 0.5 FEET ABOVE NORMAL
CURRENTLY). WINDS AND WAVES HIGHER NEAR THUNDERSTORMS.
&&
.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...
REMAINS OF TROPICAL DEPRESSION FRANCES WILL BE NORTH OF THE REGION
AND MOVING AWAY. A FEW CONVECTIVE SHOWERS MAY LINGER INTO THE EARLY
EVENING IF WE BREAK OUT WI SOME SUNSHINE DURING THE AFTERNOON AND
DESTABILIZE LOWER ATMOSPHERE. BUT WILL ONLY GO 30 POPS EARLY...WI
DECREASING POPS QUICKLY AFTER SUNSET.
THEN WEAK SFC HIGH PRESSURE BUILDS IN FROM THE WEST FRIDAY AND
SATURDAY BRINGING PARTLY CLOUDY SKIES AND NEAR SEASONAL TEMPS. A
WEAK TROUGH IS PROGGED TO MOVE THROUGH THE REGION SUNDAY. WEAK COLD
FRONT IS ASSOCIATED WITH THIS TROUGH AND SO WILL KEEP A SLT CHC OF
SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON. HIGH PRESSURE FROM
CENTRAL CANADA WI BUILD IN MONDAY AND TUESDAY FOR DRY WEATHER AND
HIGHS SLIGHTLY BELOW NORMAL.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH THURSDAY FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH THURSDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...FLOOD WATCH THROUGH THURSDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.
WV...FLOOD WATCH THROUGH THURSDAY FOR ZONES WVZ048>055.
MARINE...SMALL CRAFT FOR THE TIDAL POTOMAC AND CHESAPEAKE BAY.
&&
SHORT TERM/AVIATION/MARINE FORECASTER: ROGOWSKI
LONG TERM FORECASTER: NDHazardous weather outlook, Sep 8, 11:31 AM EDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1131 AM EDT WED SEP 8 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-091600- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1131 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... THE REMNANTS OF FRANCES WILL MOVE NORTHEAST ALONG THE WESTERN SPINE OF THE APPALACHIANS TODAY INTO THURSDAY...AND WILL PRODUCE LOCALLY HEAVY RAINFALL. 2 TO 4 INCHES OF RAIN ARE EXPECTED THROUGH THURSDAY MORNING FROM THE FOOTHILLS WESTWARD. LOCALLY HIGHER TOTALS ARE POSSIBLE IN HEAVIER SHOWERS AND THUNDERSTORMS AND AT HIGHER ELEVATIONS. A FLOOD WATCH IS IN EFFECT AREA WIDE THROUGH THURSDAY. AS THE REMNANTS OF FRANCES CONTINUES TO MOVE UP THE APPALACHIANS...THE RISK FOR SHORT LIVED TORNADOES WILL INCREASE ACROSS CENTRAL MARYLAND...NORTHERN AND EAST CENTRAL VIRGINIA...AND WASHINGTON DC THIS AFTERNOON. THIS RISK INCLUDES THE ENTIRE BALTIMORE AND WASHINGTON METRO AREA. FRANCES HAS A HISTORY OF PRODUCING SHORT LIVED TORNADOES IN THE CAROLINAS YESTERDAY. TIDES ALONG THE CHESAPEAKE BAY AND ITS ESTUARIES WILL INCREASE TO 1 TO 2 FEET ABOVE NORMAL TONIGHT. THIS MAY PRODUCE WATER LEVELS NEAR BANKFULL DURING TIME OF HIGH TIDE IN LOW LYING SPOTS OF ALEXANDRIA VIRGINIA...SIMILAR TO WHAT OCCURRED MONDAY NIGHT. .DAY TWO THROUGH SEVEN... IF ANY FLOODING DEVELOPS...IT MAY LINGER INTO THURSDAY. HEAVY RAIN IS EXPECTED TO TAPER OFF THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON. ROGOWSKI
In the hours before
Special weather statement, Sep 8, 9:30 PM EDT, 1 hour 24 minutes before
ZCZC DEF TTAA00 090130 WVZ053-090215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 930 PM EDT WED SEP 8 2004 WVZ053-090215- JEFFERSON WV- 930 PM EDT WED SEP 8 2004 AT 930 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES EAST OF SUMMIT POINT IN WESTERN JEFFERSON COUNTY...MOVING NORTH AROUND 25 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG WITH HEAVY RAINFALL THAT COULD CREATE PONDING OF WATER ON ROADWAYS AND RAPID RISES IN CREEKS AND STREAM. DO NOT ENTER AREAS OF STANDING WATER. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT THURSDAY MORNING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHWESTERN VIRGINIA AND SOUTHWESTERN WEST VIRGINIA. SMZ
Special weather statement, Sep 8, 9:30 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 930 PM EDT WED SEP 8 2004 WVZ053-090215- JEFFERSON WV- 930 PM EDT WED SEP 8 2004 AT 930 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES EAST OF SUMMIT POINT IN WESTERN JEFFERSON COUNTY...MOVING NORTH AROUND 25 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG WITH HEAVY RAINFALL THAT COULD CREATE PONDING OF WATER ON ROADWAYS AND RAPID RISES IN CREEKS AND STREAM. DO NOT ENTER AREAS OF STANDING WATER. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT THURSDAY MORNING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHWESTERN VIRGINIA AND SOUTHWESTERN WEST VIRGINIA. SMZ
Special weather statement, Sep 8, 9:40 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 940 PM EDT WED SEP 8 2004 VAZ042-052-053-090230- FAIRFAX VA-LOUDOUN VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- 940 PM EDT WED SEP 8 2004 ...THUNDERSTORM WITH HEAVY RAIN MOVING ACROSS THE WESTERN METRO AREA.. AT 940 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH HEAVY RAIN ABOUT 8 MILES SOUTHEAST OF MANASSAS...MOVING NORTH AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG WITH HEAVY RAIN. THIS STORM WILL AFFECT CENTRAL PRINCE WILLIAM COUNTY THROUGH 10 PM AND CROSS THROUGH WESTERN FAIRFAX COUNTY AND EASTER LOUDOUN COUNTIES BETWEEN 10 AND 10:30. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT THURSDAY MORNING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHWESTERN VIRGINIA AND SOUTHWESTERN WEST VIRGINIA. SMZ
Special weather statement, Sep 8, 9:40 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 940 PM EDT WED SEP 8 2004 VAZ042-052-053-090230- FAIRFAX VA-LOUDOUN VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- 940 PM EDT WED SEP 8 2004 ...THUNDERSTORM WITH HEAVY RAIN MOVING ACROSS THE WESTERN METRO AREA.. AT 940 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH HEAVY RAIN ABOUT 8 MILES SOUTHEAST OF MANASSAS...MOVING NORTH AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG WITH HEAVY RAIN. THIS STORM WILL AFFECT CENTRAL PRINCE WILLIAM COUNTY THROUGH 10 PM AND CROSS THROUGH WESTERN FAIRFAX COUNTY AND EASTERN LOUDOUN COUNTIES BETWEEN 10 AND 10:30. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT THURSDAY MORNING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHWESTERN VIRGINIA AND SOUTHWESTERN WEST VIRGINIA. SMZ
Local storm report, Sep 8, 9:50 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
950 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD WESTERNPORT 39.49N 79.04W
09/08/2004 ALLEGANY MD TRAINED SPOTTER
GEORGES CREEK OUT OF BANKS. RT 135 CLOSED BY BUCKLING DUE
TO HIGH WATER.
&&
AWLocal storm report, Sep 8, 10:16 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1016 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 PM FLASH FLOOD MADISON 38.38N 78.26W
09/08/2004 MADISON VA EMERGENCY MNGR
MULTIPLE ROAD CLOSURES CONTINUE
&&
AWThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:08 PM EDT | Flash Flood Warning | LWX | Frederick | 3 hr |
| Sep 8, 8:16 PM EDT | Flash Flood Warning | LWX | Albemarle | 3 hr |
| Sep 8, 8:32 PM EDT | Flash Flood Warning | LWX | Page, Shenandoah | 3 hr |
| Sep 8, 8:36 PM EDT | Flash Flood Warning | LWX | Augusta | 3 hr |
| Sep 8, 10:19 PM EDT | Special Marine Warning | LWX | 116 min | |
| Sep 8, 11:53 PM EDT | Flash Flood Warning | LWX | Frederick, City of Winchester | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.